MAUDE Adverse Event Report: COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number A35HPV10080080
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Patient Problem/Medical Problem (2688)
Date of Event 08/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Physician attempted to use a fortrex balloon with a non-medtronic 7 fr sheath for the treatment of a non-calcified, fibrous fistulae in the right arm.The lesion presented little tortuosity and 60% stenosis.Artery diameter is 10 cm.The device was prepped as per the ifu with no issues identified.The balloon was not passed through a previously deployed stent.There was no resistance encountered on advancement.A medtronic inflation device was used for balloon inflation.It was reported that a circumferential/radial balloon burst occurred during inflation at 18atm.An incision had to be performed on the fistulae to retrieve the balloon fragments from the vasculature.All balloon fragments were removed from the patient.It is also reported that the patient had hemorrhage/bleeding in the access site.
 
Additional Manufacturer Narrative
Product analysis: the fortrex was returned for evaluation.A 7 f sheath was returned as well.No other ancillary devices were included.The fortrex was loaded inside the introducer.Dried blood was observed throughout the returned devices.A radial balloon burst was identified.The catheter fractured at the distal end between the marker bands into two segments.The approximate length of the proximal segment of the catheter was 78cm.The distal edge of the fracture face of the proximal segment showed ductile fracture (photo 9).The balloon burst was radial and the proximal marker band was identified within the balloon segment.The distal segment of the balloon burst/catheter fracture was inspected.The balloon material was compressed/buckled.After stretching out the balloon material the distal segment of the catheter was identified.The distal segment of the blue catheter was identified.The distal marker band was identified on the catheter.No marker band dislodgment identified.The fractured off distal piece of the balloon showed the balloon material bunched up and the distal portion of the catheter was included.The distal marker band was identified after stretching out the balloon material.The proximal segment of the returned device showed a ductile fracture face consistent was exposed to excessive tensile fo rces.The proximal marker band was identified within the balloon.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the balloon burst occurred on the first inflation.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: no treatment required for access site bleeding/hemorrhage.If information is provided in the future, a supplemental report will be issued.

Brand Name
FORTREX 0.035 OTW PTA BALLOON CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key8964071
Report Number2183870-2019-00428
Device Sequence Number19370910
Product Code LIT
UDI-Device Identifier00763000106379
UDI-Public00763000106379
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K142654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2022
Device Catalogue NumberA35HPV10080080
Device Lot NumberA861251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 08/30/2019
Supplement Date Received by Manufacturer09/11/2019
09/11/2019
11/14/2019
Initial Report FDA Received Date09/05/2019
Supplement Report FDA Received Date09/11/2019
09/11/2019
11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight59